Connect
MJA
MJA

A syndromic rash in patients attending methadone clinics in New South Wales

Vernon J Heazlewood
Med J Aust 2005; 182 (12): 653-654.
Published online: 20 June 2005

To the Editor: The interesting case report by Currie and colleagues describes a variable cutaneous eruption of uncertain aetiology in a cluster of methadone-dependent patients.1 The rash was described as including pruritic, exanthematous, purpuric and eventually desquamative components, and typically as involving the trunk and extremities, particularly palms and soles.

Secondary syphilis classically presents in a similar fashion, but no mention was made as to whether this had been excluded by serological testing. Indeed, the histology of the rash (perivascular inflammation, including plasma cell infiltrate, progressing to endarteritis) is similar to that seen in skin biopsies from methadone patients with secondary syphilis. However, an allergic or toxic cause appears to be implicated, in view of previous, well documented reports of hallucinogenic or other drug-related vasculitis published by ourselves2 and others.3-5

  • Vernon J Heazlewood

  • Caboolture Hospital, Locked Bag 3, McKean St, Caboolture, QLD 4510. vernon_heazlewoodAThealth.qld.gov.au


Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.